Type 1 and Metformin

CeeLou
By CeeLou Latest Reply 2010-02-20 11:45:54 -0600
Started 2010-01-26 13:17:57 -0600

I received an email from 'Everyday Health: Managing Diabetes' and it contained a discussion about Type 1 diabetics taking insulin and Metformin. It was always my understanding that Metformin works to increase insulin production, which for a type 1 diabetic, is impossible.
Does anyone (type 1) have a personal experience with this, or something to share regarding any advantages/disadvantages to this combination of treatments?


15 replies

officervanessa
officervanessa 2010-02-17 16:12:52 -0600 Report

YEP :) i am a type 1 diabetic who is on insulin as well as metformin. the reason my doctor put me on metformin is because of the amount of insulin i take. while the average type one diabetic takes between 30-70 units of insulin a day, i was taking between 200-250 a day. i have always been thin, but i noticed that my insulin intake kept going up and up, and so did my weight. i gained about 45 pounds in less than 4 years because of the amount of insulin i was on. i weighed 128, then went up to almost 175. my doctor told me that the way my levels of insulin kept going up, and my resistance kept getting stronger, i was eventually going to need to be on U500 insulin, which is a very strong dose. (almost EVERY diabetic is on U100) so, he decided to try metformin, because he had heard about it being used with type 1's. i am now down to around 100 units a day, and i take 2000mg of metformin a day. my weight has been steadily going down since i started it, and i am currently at 153 ;)

anyways. i highly recommend it. the first few weeks are rough, because it upsets your stomach, but after that, its smooth sailing. :)

dietcherry
dietcherry 2010-02-17 18:09:51 -0600 Report

Hey Vanessa! My mind is boggling at the amount of insulin you were taking! I am on 70 units a day and my new Endo told me he felt like it was too much. Told him if I cut back on insulin, I would probably start running high. (I am 5'9, 145 lbs.) I guess he was basing it on these dimensions although he didn't say and I didn't ask. He remarked that maybe I was beginning insulin resistance. I have since read about insulin resistance and wondered if I was developing it after 30 years and was going to ask him for metformin. But now I am curious why he thinks 70 units is too much. Any thoughts?

officervanessa
officervanessa 2010-02-17 18:42:41 -0600 Report

hi renee ;)

im guessing the reason your doc told you 70 units is too high, is because that is at the high end of the average that most diabetics take. im in nursing school, and during our "diabetes" part of one of my classes, we were discussing that the average amount of insulin taken by most diabetics according to most textbooks is actually only 30- 50 units/ day. so, based on some literature, 70 units would still be pretty high. have you always taken that much, or have you just started to creep up? it may also be because you are tall and thin that the doc says 70 units is too high for you, because i am almost 5'11" and currently 153… even when i did weigh a little more, i still wasnt technically "overweight" and my doctor said "because you arent obese, there is no reason for you to take the amount of insulin that you do…" sooo… i guess that does have a lot to do with it. i would suggest goin on metformin if you dont want to take too much insulin. it has really been a blessing for me. they say that taking too much insulin is not good for you, and very hard on your body- so, i would definitely talk to your doc about it, and see what he thinks ;)

dietcherry
dietcherry 2010-02-19 05:34:28 -0600 Report

Thanks for your help, Vanessa! I had been on 55 units for a few years and then started the Depo Provera shot (birth control) and my need crept up to the current 70 units. I have been off the Depo shot now for 3 years but the need for the extra insulin has pretty much remained. From the limited amount I know, it sounds like it could be resistance. I will talk to my Doc at next visit! Thanks again! Renee :)

Juliann1984
Juliann1984 2010-02-18 22:25:19 -0600 Report

Wow! I'm hoping it'll help with my weight also! My doc's thinking of upping my dose of met soon, but she wants another A1c first, I'm 5'8" and I was never more than 150lbs, but ever since we've started the insulin, I've gon up almost 10lbs a year! It's crazy! I can't seem to lose for anything either.

officervanessa
officervanessa 2010-02-20 11:45:54 -0600 Report

hi ladies!

yes renee- thats what it sounds like to me too… see what your doc thinks, and keep me posted if you go on metformin! i hope that if you do it helps with the insulin intake as much as it has helped me! :)

yep, thats kinda what happened to me too. i was always very thin- then all the sudden, my insulin intake started going up- and slowly at first i noticed i was gaining weight… then all the sudden, as my intake went higher and higher, i realized i had gained about 40 pounds in such a short time!! i was totally freaked out, because though im still young and i knew i wasnt gonna remain stick thin forever, the rate i was gaining freaked me out… even at my biggest, i still wasnt overweight luckily because im tall… but still! haha… anyway- metformin is known as a weight loss drug as well. some overweight people who dont even have diabetes are prescribed metformin for weight loss. so, if you are that insulin resistant- and you have a few pounds you cant seem to loose- metformin should help with both!! :)

Juliann1984
Juliann1984 2010-02-16 09:46:29 -0600 Report

This is an older thread, but hopefully you will see this post. I have been a brittle type 1 diabetic for over 10 years. I'm critically insulin resistant, so I take HUNDREDS of units of lantus and novolog a day.

About a year ago my endo told me about an "experimental" therapy of using metformin with my insulin to try to make my body use the insulin more efficiently. I have been using this therapy for a year now, and it has worked for me. I do still have a lot of off days, but they have GREATLY reduced in numbers. I'm also taking 60% less insulin than I was taking! So my opinion is to go ahead and try it! Word to the wise though, get Glucophage, not generic (if money permits). Metformin generics have the tendancy to cause more tummy upset, than the name brand does. I learned the hard way!

officervanessa
officervanessa 2010-02-17 16:15:19 -0600 Report

glad to hear its helping you too :) and also happy to see another diabetic who takes well over a hundred units of insulin a day.

i actually had more probs with glucophage with horrible stomach upset than metformin. i still had it, but nowhere near as bad.

Juliann1984
Juliann1984 2010-02-18 22:21:20 -0600 Report

Wow! I had huge problems with metformin, but I have IBS, and gastroparalisis, so that could have been it. Everyone I know had more luck with the glucophage! Just goes to show you how individual we all really are! LOL

I'm excited to hear from others taking high amounts of insulin also! I'm so resistant that I take 2 50u injections of Lantus (100u total), and anywhere from 150-250u of novolog everyday. I'm hoping for a pump because I don't know how many more injections my skin will allow. LOL

John Crowley
John CrowleyCA 2010-01-26 14:15:38 -0600 Report

Here's what I was able to find from Discovery Health.

Metformin is a biguanide medication.

Biguanides work by:

* decreasing the liver's production of glucose

* decreasing the small intestines' absorption of glucose

* improving your body's ability to use insulin, by improving your insulin sensitivity

So althought these benefits are secondary to the primary need of a type 1, they would provide additional benefits--especially if a type 1 was showing signs of insulin resistance.

Harlen
Harlen 2010-01-26 13:48:44 -0600 Report

Every thing I know of diabetes is that met will not work if you dont make any insulin like in T1
Best wishes
Harlen

1968LeeLie
1968LeeLie 2010-01-26 15:05:29 -0600 Report

I am Type2 and on Metformin 500mg twice a day along with a regular Mutli Vitamin for Men and 500mg of
L-Arginine twice a day as well. They just did another round of blood tests, so we will see if the change my condition from Type2 to Type1. Won't know for about 2 or 3 days.

CeeLou
CeeLou 2010-01-27 14:23:13 -0600 Report

Looks like Metformin does have additional benefits, that is if you don't mind adding ANOTHER pill… :(